South Dakota, 2018

Damaging Winds in South Dakota, June 5, 2018

June 5, 2018 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed just northeast of Rapid City and tracked east-northeast across west central South Dakota and eventually merged into other storms over central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed just northeast of Rapid City and tracked east-northeast across west central South Dakota and eventually merged into other storms over central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 4:18 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 4:18 PM MST, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 PM MDT Tue Jun 5 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 144 PM MDT Tue Jun 5 2018

The upper ridge persists over the central CONUS, and the next
shortwave to affect the region is moving over the Rockies. Skies
across the Dakotas are mostly sunny. At the surface, low pressure
rests over central SD, and a cold front is draped across the CWA.
Winds are light, and temperatures are climbing into the 80s and
90s.

The shortwave will push into the region late this afternoon, with
the strongest part crossing northern SD this evening. CAMs are
showing storms moving into the southwestern CWA late this afternoon,
which should stay sub-severe given weak instability there, but
cannot rule out some strong winds. However, stronger storms are
progged to move into northwestern SD later this evening, and with
2000-3000 J/kg MLCAPE and 35-50 kts of 0-6 km bulk shear, some
may become severe. Besides gusty winds and large hail, heavy rain
will be possible (PWATs are 175% of normal), but storm motion
around 20 kts should keep storms moving. These storms will track
eastward later tonight.

Wednesday morning will be dry, but the next round of storms will
begin to move in from the west during the afternoon, as another
shortwave pushes into the region. Best instability will be across
northeastern WY and southern SD, and shear will be sufficient for
some strong to severe storms to develop in those areas. However,
high pressure may keep much from happening across much of our
CWA.

Return flow sets up across the area as high pressure slides
eastward, and air with 60+ degree dew points will advect into the
CWA. MLCAPE of 3000+ J/kg will develop by mid-afternoon. Yet another
shortwave will slide into the region Thursday evening. Severe
thunderstorms are expected, supported by 0-6 km shear around 35 kts.
A strengthening low-level jet could keep storms going well into the
night.

Friday into the weekend, upper ridging will keep weather mostly dry,
although a few weak waves moving through southwest flow could bring
some isolated showers/storms. Highs through the weekend will be
generally in the 80s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 515 PM MDT Tue Jun 5 2018

Outside of precipitation, VFR conditions will continue through
Wednesday afternoon. A cluster of thunderstorms moving into
southwestern SD will bring gusty winds and local MVFR conditions.
Another cluster of storms will move across southern MT into
northwest SD tonight with local IFR conditions, gusty winds, and
large hail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Jun 5, 10:53 AM MST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Tue Jun 5 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Tue Jun 5 2018 /1253 PM CDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Expect some thunderstorms late this afternoon and this evening,
mainly after 500 PM. There is a marginal risk of severe
thunderstorms over the entire area, especially east of Buffalo,
SD where there is a slight risk of severe thunderstorms.

For portions of east central Wyoming into southern South Dakota,
the main threats will be damaging wind gusts through the early
evening hours. For far northeast Wyoming into northwest South
Dakota, the main threats will be damaging wind gusts and large
hail through midnight, especially east of Buffalo, SD.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms at times in the period.
Isolated strong to severe storms are possible, especially
Thursday, when there is a slight risk of severe thunderstorms for
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 5, 5:26 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT TUE JUN 5 2018

SDZ001-012-060115-
Butte SD-Harding SD-
626 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDING AND
NORTHWESTERN BUTTE COUNTIES UNTIL 715 PM MDT...

At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Camp Crook to 14 miles north of Alzada.
Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Buffalo, Harding, Camp Crook, Gustave, East Short Pines, West Short
Pines and Lake Gardner.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4563 10340 4500 10399 4502 10404 4564 10403
TIME...MOT...LOC 0026Z 283DEG 27KT 4554 10401 4521 10431

Eagan
Special weather statement, Jun 5, 5:28 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT TUE JUN 5 2018

SDZ030-031-042-073-060115-
Custer Co Plains SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Oglala Lakota SD-
628 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE...
NORTHEASTERN CUSTER...NORTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN
PENNINGTON COUNTIES UNTIL 715 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm over
Folsom, or 26 miles southeast of Rapid City, moving northeast at 45
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Wall, New Underwood, Wasta, Scenic, Quinn, Owanka, Red Shirt, Folsom,
Farmingdale, Wicksville, Curlew Lake, Sheep Mountain Table, Delta 9
Missile Silo, Railroad Buttes and western Badlands National Park.

This Includes Interstate 90 in South Dakota between Mile Markers 76
and 116.

LAT...LON 4352 10278 4373 10311 4436 10272 4397 10210
TIME...MOT...LOC 0028Z 217DEG 40KT 4381 10286

Eagan
Special weather statement, Jun 5, 5:36 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
636 PM MDT TUE JUN 5 2018

SDZ026-028-031-072-073-060115-
Pennington Co Plains SD-Central Black Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
Rapid City SD-
636 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hisega, or near Rapid City, moving northeast at 25 mph.

Up to half inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Summerset, Hisega and Rapid City Airport.

This Includes Interstate 90 in South Dakota between Mile Markers 51
and 71.

LAT...LON 4411 10345 4431 10309 4405 10293 4399 10339
TIME...MOT...LOC 0036Z 242DEG 23KT 4406 10335

Eagan
Local storm report, Jun 5, 6:11 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     10 S FOLSOM             43.69N 102.84W
06/05/2018  E55 MPH          CUSTER             SD   TRAINED SPOTTER

            VERY LOW VISIBILITY DUE TO BLOWING DUST.

&&

WFOUNR
Local storm report, Jun 5, 6:18 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 E ANGOSTURA RESERVOIR 43.32N 103.41W
06/05/2018                   FALL RIVER         SD   PUBLIC

            ROOF BLOWN OFF BUILDING

&&

POJORLIE
Special weather statement, Jun 5, 6:20 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
720 PM MDT TUE JUN 5 2018

SDZ031-032-043-060145-
Jackson SD-Pennington Co Plains SD-Haakon SD-
720 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON...
NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 745
PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quinn, or 19 miles west of Philip, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quinn, Grindstone, Cottonwood and Delta 1 Launch Facility.

This Includes Interstate 90 in South Dakota between Mile Markers 119
and 129.

LAT...LON 4383 10203 4409 10229 4431 10197 4393 10163
TIME...MOT...LOC 0119Z 237DEG 28KT 4401 10205

Eagan

The radar

The Rapid City radar (KUDX), 28 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
June 5, 6:23 PM MST
Where
Meade County, 2 mi SW of Elm Springs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.289, -102.559

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 5, 7:05 PM MST
Where
Meade County, 2 mi ENE of White Owl
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.611, -102.392

The spotter estimated wind gusts at around 60 mph.

Thunderstorm Wind, Ziebach

When
June 5, 8:41 PM MST
Where
Ziebach County, 2 mi SW of Bridger
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.529, -101.929

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749129, 749131, 749133.